Hail, Benson
- When
- June 2, 3:19 PM CST
- Where
- Benson County, 0.83 mi SSW of Niles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.270, -99.360
Very heavy rain was accompanied by a lot of dime to quarter sized hail.
After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon. Fargo set a record high temperature and Grand Forks was near its record high. Dew point values started the day around 40 F, and topped out the day in the low to mid 60s. So this was the first hot and muggy day of the year. Thunderstorms fired up across central North Dakota during the late afternoon, quickly becoming severe across the Devils Lake region. These storms continued into the Red River Valley during the mid to late evening, then slowly weakened across northwest Minnesota. Eight severe thunderstorm warnings were issued for large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 1:48 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 248 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 2 2017 Timing, coverage and intensity of convection main impacts through the short term. Main boundary currently from MOT to west of BIS to a sfc low near MBG. A weaker e-w boundary extends from the low along the ND/SD border then se to near RST. Main wave pushing across e MT/WY with a weaker impulse under the ridge axis over the central dakotas border region. Ahead of boundary dewpoints around 60 reside to the western FA boundary. Bulk shear remains weak however sufficient instability, cape with favorable mid level lapse rates over the central dakotas. Cap is weakest over N central ND and most high resolution model guidance and CAMs initiate convection along boundary over this region with secondary area vcnty surface low along s central ND/SD border. Have maintained highest pops across the NE with adjustments likely through the evening. Although shear weak sufficient instabiility and cape for severe storms. Inverted V soundings and dcape all favorable for strong winds along the the spotty hail threat. Modest low level jet develops later this evening which may aid in maintaining convection across northern Mn to some degree overnight. Temperatures to remain mild overnight. Convection will continue to propagate eastward across mainly the Mn portion of the forecast area into early afternoon. Not a great deal of cooling behind the front so with solar temperatures should recover with most areas remaining above average. .LONG TERM...(Saturday night through Friday) Issued at 147 PM CDT Fri Jun 2 2017 On Saturday night through Monday night, an upper level ridge approaches and builds in from the west, bringing drier air aloft and warmer air. This results in highs in the upper 70s to upper 80s with generally sunny and dry conditions during this period. A small upper level disturbance brings small chances for a few showers to parts of northwest and west central Minnesota during this period, but any rain will be fairly brief. For the middle to the end of the week, the ridge moves east out of the Northern Plains and a more active weather pattern emerges with one or two upper level short waves moving through the Northern and Canadian Plains. Model confidence is low in the timing of these disturbances, but there is definitely a signal that rain chances will be in the forecast for a few periods with some threat for storms on one or two days. With increased cloud cover and rain chances, temperatures will be a bit cooler than the weekend with highs generally in the 70s and lows in the 40s to 50s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Jun 2 2017 Highest confidence for T potential in the DVL area so included a tempo group around 00z give or take an hour or so. With inverted V soundings strong winds look to be the highest threat so mentioned 45kt gusts with T. Farther east more uncertain on how convection will hold together so left out of forecast other than VCTS in GFK. Otherwise general VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous Weather Outlook National Weather Service Grand Forks ND 1201 PM CDT Fri Jun 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031715- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1201 PM CDT Fri Jun 2 2017 ...Scattered severe storms possible late this afternoon and evening across parts of the region... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance for scattered severe thunderstorms late this afternoon into the evening. The areas with the best chance for seeing severe thunderstorms are the Devils Lake region into the northern Red River Valley, mainly between 6 PM and 11 PM. Quarter sized hail and wind gusts to 70 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Minot AFB radar (KMBX), 112 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
13 hail, 6 thunderstorm wind. Local standard time, as filed.
Very heavy rain was accompanied by a lot of dime to quarter sized hail.
The hail was mostly small.
The hail was accompanied by very heavy rain.
Dime to half dollar sized hail fell with very heavy rain.
Dime to quarter sized hail covered the ground.
Dime to half dollar sized hail fell.
Dime to quarter sized hail fell with very heavy rain.
Nickel to half dollar sized hail covered the ground. Very heavy rain was also reported.
Dime to quarter sized hail covered the ground.
Large hail fell sporadically along with very heavy rain.
A six inch diameter apple tree was snapped.
Nickel to half dollar sized hail fell.
Three trees about 12 to 18 inches in diameter were twisted and snapped. Dime sized hail and 1.25 inches of rain were also reported.
A deputy reported 18 to 20 power poles snapped along the highway west of Minnewauken. An accompanying photo showed a damage pattern associated with an apparent microburst with very strong outflow. Peak winds were estimated at 110 mph.
Numerous large tree branches were blown down across south central Grand Forks. A large tree was snapped just south of downtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696573, 696574, 696575, 696576, 696577, 696581, 696578, 696582, 696579, 696580, 696583, 696593, 696584, 696585, 696586, 696588, 696589, 696590, 696592.